Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 23, NWS Flagstaff, AZ

April 28, 20184 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Apr 28, 2018, 1:48 PM MST for 4 counties in Arizona. It took effect at Apr 29, 2018, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 1:48 PM MST (20:48 UTC)
In effect from
Apr 29, 2018, 11:00 AM MST
Expired
Apr 29, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS75 KFGZ 282048
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
148 PM MST Sat Apr 28 2018

AZZ004>017-038>040-291400-
/O.NEW.KFGZ.WI.Y.0023.180429T1800Z-180430T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Sedona, Navajo N.M., Dilkon, 
and Kykotsmovi
148 PM MST Sat Apr 28 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MST Sunday. 

* TIMING...Wind speeds increasing by late Sunday morning and
  continuing through mid evening. 

* WINDS...Southwest 25 to 35 mph with gusts to 50 mph.  

* IMPACTS...Areas of blowing dust across Navajo and Apache
  counties. Difficult driving...especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose 
belongings on your property. Additional weather information is on 
the web at www.weather.gov/flagstaff.

&&

$$
2 follow-up statements
234 
WWUS75 KFGZ 291049
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
349 AM MST Sun Apr 29 2018

AZZ004>017-038>040-300200-
/O.CON.KFGZ.WI.Y.0023.180429T1800Z-180430T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Sedona, Navajo N.M., Dilkon, 
and Kykotsmovi
349 AM MST Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* TIMING...Wind speeds increasing by late morning and continuing
  through the day, winds decreasing after sunset. 

* WINDS...Southwest 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Areas of blowing dust across Navajo and Apache
  counties. Difficult driving, especially for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
392 
WWUS75 KFGZ 300203
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
703 PM MST Sun Apr 29 2018

AZZ004>017-038>040-300315-
/O.EXP.KFGZ.WI.Y.0023.000000T0000Z-180430T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Sedona, Navajo N.M., Dilkon, 
and Kykotsmovi
703 PM MST Sun Apr 29 2018

...WIND ADVISORY HAS EXPIRED...

Wind speeds will gradually decrease through the evening, but will
remain gusty over the higher terrain. Gusts over 30 mph will be
possible overnight along and just north of higher terrain
features.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 28, 9:14 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 28, 9:14 AM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
914 AM MST Sat Apr 28 2018

.SYNOPSIS...There are slight chances for high based thunderstorms
producing gusty outflow winds today along and northeast of the
Mogollon Rim. Southwest winds will also develop, with gusts to 40
mph across Coconino County this afternoon. Cooler, dry, and breezy
conditions are expected Sunday through Monday. Much colder and
unsettled conditions return starting Tuesday.

&&

.UPDATE...
Water vapor loop this morning shows much drier air moving into
western AZ with gravity waves indicating southwest flow already
over Mohave county. The mid level moisture field that covered much
of the northland yesterday is now across Navajo and Apache
counties, with scattered light radar echoes seen across the
southern half of Apache county.

We have two sources of wind to watch today. Southwesterly
gradient winds due to a trough of low pressure over the Pacific
northwest will bring gusts to 40 mph to Coconino county. The
second is outflow winds from isolated high based showers/Tstorms
across areas east of along from Page- Flagstaff-Payson through
this evening. Yesterday, outflow gusts of 53 mph were measured at
the Grand Canyon Airport, and 49 mph at Kykotsmovi. Downdraft cape
values are slight higher today v yesterday across northeast AZ
indicating the potential for faster outflow winds.

The short term forecast is in good shape with no updates.

&&

.PREV DISCUSSION /428 AM MST/... We are expecting more chances for
high-based showers and isolated embedded thunderstorms again
today, though now generally confined to eastern Arizona. Daytime
temperatures will remain above normal through the weekend, though
tightening pressure gradients will lead to increasingly gusty
southwest winds. A Red Flag Warning for today and a Fire Weather
Watch for Sunday remain in effect for portions of the Northland to
address the concerns for extreme fire behavior. Dry weather
returns for Sunday through Monday night, though gusty daytime
winds will persist for Monday.

By Tuesday through Thursday of next week, low pressure will bring
much cooler temperatures and periods of rain and high elevation
snow showers, along with the additional potential for a few
thunderstorms. Unsettled conditions may linger through the end of
next week, under gradually warming daytime temperatures.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail over
next 24 hours. Southwest winds 15-25 kts gusting 30-35 kts with the
strongest winds across Coconino and Yavapai Counties. Isolated high-
based showers/thunderstorms likely mainly across Navajo and Apache
Counties through 03z Sun. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect isolated to scattered dry high-based showers
and thunderstorms into Saturday evening, mainly across Navajo and
Apache counties with very little precipitation. Gusty southwest
winds will create critical fire weather conditions across western
Coconino and Yavapai counties Saturday, expanding to cover most of
northern Arizona Sunday.

Monday through Wednesday...Breezy southwest winds persist on Monday
with a storm system bringing much cooler and wetter weather to the
region Tuesday and Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Sunday morning
through Sunday evening FOR AZZ104>117-137>140.

Red Flag Warning until 7 PM MST this evening FOR AZZ104-106>108.

&&

PUBLIC...DL/KD
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:48 PM MSTRed Flag WarningFGZApache, Coconino, Gila, Navajo, Yavapai29 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.